Secondary Logo

Share this article on:

Increased Adverse Side Effects Reported to FDA — Pain Drugs and Immunomodulatory Drugs Among Those Most Frequently Fatal

Stump, Elizabeth

doi: 10.1097/01.NT.0000298566.41778.b6
ARTICLE
Back to Top | Article Outline

ARTICLE IN BRIEF

  • ✓Pain and immunomodulatory drugs are among the 15 drug classes most frequently named in fatal events in a study showing increased reports of adverse events.

The number of serious adverse drug events reported to the FDA increased 2.6-fold between 1998 and 2005, with a 2.7-fold increase in related deaths, according to a study in the Sept. 10 Archives of Internal Medicine (2007;167:1752–1759). While the study did not explicitly target neurological drugs, several therapies used by neurologists — pain and immunomodulatory medications — are among the 15 drug classes most frequently named in fatal events.

In a joint statement, AAN Patient Safety Subcommittee co-chairs Daniel M. Feinberg, MD, and Ellis Diamond, MD, told Neurology Today by e-mail that the increased number of reports “may reflect a cultural change in reporting medical errors in general. Given that patient safety, liability exposure, and the emphasis on quality improvement have become an increased part of physicians' awareness, reporting has increased, as well.”

The FDA defines a serious adverse drug event as one that results in death, disability, a birth defect, hospitalization, or requires intervention to prevent harm.

The study, led by Thomas J. Moore, of the Institute for Safe Medication Practices in Huntingdon Valley, PA, analyzed serious adverse drug events reported to the FDA through the Adverse Event Reporting System, a database of voluntary reports and medication errors submitted directly to the agency or through drug manufacturers.

A total of 467,809 serious adverse events were reported between those years. The annual number of reports increased from 34,966 to 89,842 (2.6-fold), and the number of fatal adverse drug events increased from 5,519 to 15,107 (2.7-fold). According to the study, “reported serious events increased four times faster than the growth in total U.S. outpatient prescriptions, which grew in the same period from 2.7 billion to 3.8 billion.”

Among findings, 1,489 drugs were associated with adverse events, but 51 drugs that had 500 or more reports in any year accounted for 43.6 percent of the total adverse event reports. Included on the list of drugs with 500 or more adverse events were phenytoin, gabapentin, clopidogrel, lamotrigine, valproic acid, and carbamazepine, among other drugs used by neurologists, according to the co-chairs of the AAN Patient Safety Subcommittee. “That should signal neurologists that these drugs are especially important to monitor,” Drs. Feinberg and Diamond said.

Among the 15 most frequently reported drug classes associated with fatal events, there was a disproportionate number of pain medications (seven) and immune-modifying drugs (four).

Figure

Figure

Barney J. Stern, MD, professor of neurology and director of the Clinical Stroke Program at the University of Maryland School of Medicine in Baltimore, was not surprised at the findings. Patients take pain meds in a variety of settings, and often in the context of illnesses which require the patient to take multiple other medications, thereby setting the patient at risk for drug-drug interactions.

He noted that “patients who take ‘immune system drugs’ for systemic immune-mediated disorders such as systemic lupus erythematosus may have multi-organ dysfunction due to their underlying disease, and therefore may be more prone to serious adverse events than MS patients whose immunologically-mediated illness is confined to the CNS.”

Furthermore, he said, “the immune system is so complex that a drug acting at one or more immune system targets may have unintended consequences by actions at other points in the immune system, thereby setting the stage for an adverse event.”

The elderly (age 65 and older) experienced 33.6 percent of the reported serious adverse events, even after adjustment for more intensive medication use. “The elderly may be more prone to toxic effects if the drug is not metabolized to inactive substances in an efficient manner,” Dr. Stern said. Also, they often take many drugs, increasing their risk of drug-drug interactions, and are affected by many of the disorders that require biologic drugs or pain meds, he said.

The increased number of serious reports in the elderly “should sensitize neurologists to the fact that our patients are more often elderly and many drug-drug interactions can and do occur,” Drs. Feinberg and Diamond said.

They also urged neurologists to keep abreast of the current and prior medications that patients have been taking. The co-chairs noted that one of the patient safety goals promoted by the Joint Commission is that physicians practice medical reconciliation: identifying the most accurate list of all medications and comparing that list against all physician admissions, transfers, or discharge orders. When a patient changes setting, physicians should review both previous and new medication orders and plans for care, and reconcile any differences. This process could help minimize the number of drug-drug interactions and errors, they said.

Neurologists should be encouraged to report adverse events in their patients, Dr. Stern said. He recommended that the next step should be to target those drugs used by neurologists in the study and develop a detailed profile of the adverse effects encountered, the potential for drug interactions, and strategies to avoid adverse effects. “The AAN might contact the FDA to inquire about creating a drug database pertinent to neurologists that could be analyzed to address safety concerns and results published as appropriate in the AAN literature.”

©2007 American Academy of Neurology